Flood, Osage
- When
- June 4, 7:00 AM CST to June 13, 8:00 AM CST
- Where
- Osage forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.460, -91.862 (the zone’s center; the record gives no point)
The Mississippi River flooded in May, and in June the Missouri River took over. Heavy rain across the Missouri River Basin sent the river over its banks to heights in some places not seen since the flooding in 1995.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The Mississippi River flooded in May, and in June the Missouri River took over. Heavy rain across the Missouri River Basin sent the river over its banks to heights in some places not seen since the flooding in 1995. Despite the high river levels, damages were minimal compared to what they could have been. This is because many homes and businesses were relocated out of the flood plain after the devastating flooding of the early and mid 90s. The bulk of the flooding this time occurred in newly established wetlands or in farmhands on the river side of levees. Some towns, however were affected. In the river towns of McBaine, Lupus and Easley of central Missouri, most residents took the high water in stride. Roads heading into town flooded causing residents to use boats to get to homes. A few homes had water up to 6 feet in their basements, but many stayed dry because they had been elevated after prior floods. At other points along the river, including Osage City, Portland, Gasconade, Washington, Matson and St. Charles, the story was pretty much the same. Parks along the river were flooded, as were the roads along the river, including Route 94 which runs along the river from Jefferson City to St. Charles. In Jefferson City, the river managed to stay just below the top of the levees., which were built to hold back water from 30 to 31 feet. The river crested at 30.1 feet. Nevertheless, the Jefferson City Airport was evacuated and 4 parking lots in the Capitol Complex were flooded. Over 1300 acres of the Katy Trail State Park also flooded in the central Missouri area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 2:35 AM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 335 AM CDT MON JUN 4 2001 MAIN CONCERNS TO BE POPS TNGT AND TEMPS. MCS OVR NRN MO CONTG TO MV ESE AND SHUD WKN THIS MRNG AS LL INFLOW DIMINISHES. PCPN MOVG INTO DRIER PART OF FA AND WL NOT XTND FFA EVEN THO FFG IS FAIRLY LOW. NEW FFA MAY BE NEEDED FOR TNGT DEPENDING ON WHERE MCS REDVLPS. ETA WAS A LTL TOO FAR S WITH QPF OVRNGT AND AVN HAD BTR PLACEMENT. XPCT 85H WFNT TO CONT N DURG DAY WITH SFC FNT TO RMN S OF ZNS UNTIL AFT MAX HTG SO WL KP TEMPS COOL. MDLS IN GD AGMT ON TEMPS FOR A CHG THO. WL LWR POPS TNGT TO JUST CHC XCPT FOR NRN ZNS AS LLJ TO POINT MORE TWD NRN AND WRN MO WITH BEST CHCS OF MCS DVLPMT TO W AND N OF FA. WL UP TEMPS FOR TUE AS WFNT MVS N. WL BRING POPS UP TO LIKELY BY 4TH PD. FEW CHGS TO XTNDD TO INCLD INCRG POPS FOR WED TO LIKELY AND LWRG MAX TEMP. OTRW REMAINDER LKS OK. .STL...NONE. WDB
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-034 >036-041-042-047>052-059>065-072>075-084-085-099-041700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 700 AM CDT MON JUN 4 2001 THREAT: SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE ENTIRE AREA. WHEN: THIS AFTERNOON AND TONIGHT. SITUATION: A WARM FRONT EXTENDING ALONG THE MISSOURI-ARKANSAS BORDER CONTINUES TO PUSH SLOWLY NORTH. VERY MOIST AND UNSTABLE AIR SOUTH OF THE FRONT WILL BE FORCED NORTHWARD BY STRONG LOW LEVEL WINDS...WITH THUNDERSTORMS REDEVELOPING ACROSS THE REGION THIS AFTERNOON. IN ADDITION TO THE THREAT OF HEAVY RAIN...SOME OF THESE STORMS WILL BE CAPABLE OF PRODUeCING HAIL AND GUSTY WINDS. SKYWARN ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT. BECHTOLD
The national radar mosaic for the moment the first event began.
11 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251947, 5251943, 5251944, 5251948, 5251949, 5251945, 5251946, 5251950, 5251951, 5251952, 5251953.